DAPSONE INDUCED HYPERSENSITIVITY SYNDROME–A CASE REPORT

  • R Lakshmi Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham University
  • Sunny Liniya Amrita Vishwa Vidyapeetham University
  • S Vijayalakshmi Amrita Vishwa Vidyapeetham University

Abstract

4,4’-Diaminodiphenylsulphone (Dapsone) is widely used for a variety of infectious, immune and hypersensitivity disorders, with indications ranging from Hansen's disease, inflammatory disease and insect bites. However, the use of dapsone may be associated with a plethora of adverse effects, some of which may involve the pulmonary parenchyma, methemoglobinemia with resultant cyanosis, bone marrow aplasia and/or hemolytic anemia, peripheral neuropathy and the potentially fatal dapsone hypersensitivity syndrome (DHS). DHS typically presents with a triad of fever, skin eruption and an internal organ (lung, liver, brain and other systems) involvement, occurring several weeks to as late as 6 months after the initial administration of the drug. In this sense, it may resemble a DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms). DHS must be promptly identified as untreated and the disorder could be fatal. Moreover, the pulmonary/systemic manifestations may be mistaken for other disorders. Eosinophilic infiltrates, pneumonitis, pleural effusions and interstitial lung disease may be seen. This syndrome is best approached with the immediate discontinuation of the offending drug and prompt administration of oral or intravenous glucocorticoids. An immunological-inflammatory basis of the syndrome can be envisaged based on the pathological picture and excellent response to anti-inflammatory therapy. Since dapsone is used for various indications, physicians from all specialties may encounter DHS and need to familiarize themselves with the salient features of the syndrome and its management.

 

Keywords: Dapsone, Hypersensitivity syndrome, Dermatological manifestations, Glucocorticoids

Downloads

Download data is not yet available.

Author Biography

R Lakshmi, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham University
Lecturer, Dept. of Pharmacy Practice

References

1. Zhu YI, Stiller MJ. Dapsone and sulfones in dermatology: overview and update. J Am Acad Dermatol. J Am Acad Dermatol 2001;45:420-34.
2. Leslie KS, Gaffney K, Ross CN, Ridley S, Barker TH, Garioch JJ. A near fatal case of the dapsone hypersensitivity syndrome in a patient with urticarial vasculitis. Clin Exp Dermatol 2003;28:496–8.
3. Itha S, Kumar A, Dhingra S, Choudhuri G. Dapsone induced cholangitis as a part of dapsone syndrome: a case report. BMC Gastroenterol 2003;3:21.
4. Camus P, Bonniaud P, Fanton A, Camus C, Baudaun N, Foucher P. Drug-induced and iatrogenic infiltrative lung disease. Clin Chest Med 2004;25:479–519.
5. Knowles SR, Shapiro LE, Shear NH. Reactive metabolites and adverse drug reactions: clinical considerations. Clin Rev Allergy Immunol 2003;24:229–38.
6. Prussick R, Shear NH. Dapsone hypersensitivity syndrome. J Am Acad Dermatol 1996;35:346–9.
7. Chogle A, Nagral A, Soni A, Agale S, Jamadar Z. Dapsone hypersensitivity syndrome with coexisting acute hepatitis E. Indian J Gastroenterol 2000;19:85–6.
8. Gupta A, Eggo MC, Uetrecht JP, Cribb AE, Daneman D, Rieder MJ, et al. Drug-induced hypothyroidism: the thyroid as a target organ in hypersensitivity reactions to anticonvulsants and sulfonamides. Clin Pharmacol Ther 1992;51:56–67.
9. McKenna JK, Leiferman KM. Dermatologic drug reactions. Immunol Allergy Clin North Am 2004;24:399–423.
Statistics
368 Views | 1076 Downloads
How to Cite
Lakshmi, R., S. Liniya, and S. Vijayalakshmi. “DAPSONE INDUCED HYPERSENSITIVITY SYNDROME–A CASE REPORT”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 7, no. 2, Dec. 2014, pp. 585-7, https://innovareacademics.in/journals/index.php/ijpps/article/view/3877.
Section
Case Study(s)